Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Tucson, AZ

September 1, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 1, 2019, 5:19 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 5:19 PM MST (00:19 UTC)
Expired
Sep 1, 2019, 7:15 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 158 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

164 
WGUS55 KTWC 020019
FFWTWC
AZC019-020215-
/O.NEW.KTWC.FF.W.0028.190902T0019Z-190902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
519 PM MST Sun Sep 1 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 715 PM MST.

* At 517 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly. 

* Some locations that will experience flooding include...
  Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight and
  Kuakatch.

This includes the following highways...
 Route 85 between mile markers 49 and 74.
 Route 86 between mile markers 53 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3226 11254 3211 11259 3196 11271 3197 11290
      3233 11280

$$
Zell
2 follow-up statements
893 
WGUS75 KTWC 020122
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
622 PM MST Sun Sep 1 2019

AZC019-020215-
/O.CON.KTWC.FF.W.0028.000000T0000Z-190902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
622 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
NORTHWESTERN PIMA COUNTY...

At 617 PM MST, Doppler radar indicated that the thunderstorms which 
produced the heavy rain have shifted north into Maricopa County. 
However, radar precipitation estimates indicate that between 1 and 2 
inches of rainfall has occurred in the warning area. Therefore, the 
Flash Flood Warning continues in effect until 7:15 pm MST.

Some locations that will experience flooding include...
Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight and
Kuakatch.

This includes the following highways...
 Route 85 between mile markers 49 and 74.
 Route 86 between mile markers 53 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3226 11254 3211 11259 3196 11271 3197 11290
      3233 11280

$$
Zell
358 
WGUS75 KTWC 020216
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
716 PM MST Sun Sep 1 2019

AZC019-020225-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-190902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
716 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIMA COUNTY HAS
EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3226 11254 3211 11259 3196 11271 3197 11290
      3233 11280

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:51 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 1, 3:51 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
351 PM MST Sun Sep 1 2019

.SYNOPSIS...The favorable weather pattern for daily afternoon and
evening thunderstorms will remain in place through the upcoming
week. Expect temperatures to remain above average through the week.

&&
.UPDATE...Severe thunderstorm watch #630 has been issued for
portions of southeast Arizona until 11 pm. This watch box is
primary for west and northwest of Tucson. Unfortunately severe
thunderstorm watches area are county based and we have large ones
across SE AZ.

&&

.DISCUSSION...Scattered thunderstorms, some with hail, have been
occurring this afternoon mainly across the western half of the
forecast area on this first day of meteorological Fall. A few
severe thunderstorm warnings and significant weather advisories
have already been issued this afternoon.

The area is under a favorable pattern today with the upper high
centered near the four corners. The 12z Tucson sounding showed a
rather brisk 15-25 kt mid-level steering flow which continues
across the area this afternoon per the latest Doppler radar wind
profile. PWAT values ranged from 0.70" across the White mountains
to 1.3" over Tucson to 1.6" across western Pima county.

Latest CAM runs indicated two areas of concern into the evening
hours. One being across central/western Pima county where models
show increasing upper level divergence this afternoon into this
evening. With PWAT values over 1.5" wet microbursts are likely.
The second area of concern into this evening is from Tucson north
as thunderstorms move off the higher terrain. Outside of the
severe potential, with SPC having the most of the area under
marginal to slight risk, strong outflows will produce areas of
blowing dust mainly west and northwest of Tucson. A Blowing Dust
Advisory is in effect for these areas until 8 pm this evening.

Favorable flow continues over the area on Labor Day with Pinal,
Pima and Santa Cruz counties seeing the best chance for strong
storms.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

.AVIATION...Valid through 03/00Z.
ISOLD-SCT TSRA/SHRA thru 02/06Z and then again aft 02/18Z. SCT
clouds at 8k-12k ft MSL (locally BKN at 6k-9k ft MSL near TSRA) with
BKN-OVC clouds AOA 20k ft MSL thru 02/06Z and aft 02/18Z, with
diminishing clouds betwee.UPDATE...Severe thunderstorm watch #630 has been issued for
portions of southeast Arizona until 11 pm. This watch box is primary
for west and northwest of Tucson. Unfortunately severe thunderstorm
watches area are county based and we have large ones across SE AZ.

&&n 02/06Z and 02/18Z. Brief MVFR based on CIGS/VSBY from the
stronger TSRA. Wind gusts to 45+ knots possible near TSRA.
Otherwise, SFC wind generally less than 12 kts thru the forecast
period and either variable in direction or favoring an ELY/SELY
direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of this week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven and mainly under 15 mph.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-
504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 2:32 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
232 PM MST Sun Sep 1 2019

AZZ502-503-515-012230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
232 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles southeast of Sells, moving west at 15 mph. Other
storms continued to develop south of Sells.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Sells, Topawa, San Miguel, Ali Chukson, Vamori, Cowlic, Fresnal,
Choulic, Newfield, Sasabe, Fresnal Canyon, Artesia, South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3173 11234 3204 11209 3189 11148 3143 11138
TIME...MOT...LOC 2130Z 088DEG 16KT 3178 11177

Meyer
Special weather statement, Sep 1, 2:40 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sun Sep 1 2019

AZZ502-504-012230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
240 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 240 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 14 miles south of Marana, moving west
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguaro National Park West, Valencia West, Tucson Estates, Picture
Rocks, Queens Well, Sil Nakya and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11112 3210 11111 3214 11188 3241 11177
TIME...MOT...LOC 2140Z 095DEG 10KT 3221 11122

GL
Special weather statement, Sep 1, 3:25 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Sun Sep 1 2019

AZZ509-510-012300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
325 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
400 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Hannagan Meadow moving southwest at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3318 10906 3319 10947 3371 10945 3371 10941
      3373 10938 3373 10935 3375 10936 3378 10935
      3378 10905
TIME...MOT...LOC 2224Z 052DEG 28KT 3366 10921
Special weather statement, Sep 1, 3:32 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST Sun Sep 1 2019

AZZ502-012315-
Tohono O'odham Nation including Sells-
332 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 415 PM
MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Pisinemo, or 16 miles northwest of Sells, moving west
at 20 mph.

Nickel size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Pisinemo, Covered Wells, No:ligk, Cababi, San Luis - Sells District,
Mountain Village and Rincon.

LAT...LON 3221 11189 3197 11189 3194 11234 3223 11234
TIME...MOT...LOC 2232Z 088DEG 16KT 3209 11207

GL
Special weather statement, Sep 1, 4:24 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
424 PM MST Sun Sep 1 2019

AZZ503-504-020015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
424 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
515 PM MST...

At 423 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, moving west at 15 mph.

Winds in excess of 45 mph and blowing dust will be possible with
this storm, followed by brief heavy rain and small hail.

Locations impacted include...
Sahuarita, Pascua Pueblo Yaqui Reservation, Valencia West and Ryan
AirField.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3206 11093 3189 11096 3190 11122 3216 11121
TIME...MOT...LOC 2323Z 099DEG 13KT 3199 11103

Meyer
Special weather statement, Sep 1, 5:13 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Sun Sep 1 2019

AZZ505-506-020045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
513 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
545 PM MST...

At 512 PM MST, Doppler radar was tracking severe strong
thunderstorms, one near Hayden and the other near Kelvin, moving
west at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kearny, Dudleyville and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3316 11089 3298 11078 3299 11076 3300 11076
      3303 11073 3307 11073 3308 11069 3314 11064
      3314 11057 3283 11060 3283 11102 3317 11100
TIME...MOT...LOC 0012Z 089DEG 25KT 3300 11079

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Sep 1, 5:13 PM MSTSpecial Weather StatementTWCPinal32 min
Sep 1, 6:43 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Sep 1, 6:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 1, 7:59 PM MSTAreal Flood AdvisoryTWCPima91 min
Sep 1, 8:01 PM MSTSpecial Weather StatementTWCPinal44 min
Sep 1, 8:15 PM MSTFlash Flood WarningTWCPima2 hr
Sep 1, 9:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Sep 2, 1:53 PM MSTSpecial Weather StatementTWC52 min
Sep 2, 3:21 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Sep 2, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.